Alert archive / Mississippi / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 780, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at Oct 7, 2008, 5:40 PM CDT for Grenada County, Mississippi. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 7, 2008, 5:40 PM CDT (22:40 UTC)
- Expired
- Oct 7, 2008, 6:30 PM CDT
- In force
- 50 min
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
County Grenada County, MS
The radar
The Columbus AFB radar (KGWX), 137 km from the middle of the area, began a volume at 22:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Little Rock, AR (KLZK), launched 12:00Z, 10.7 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 388 J/kg
- Mixed-layer CIN
- -36 J/kg
- Mixed-layer LCL
- 556 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 59 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 7, 3:15 PM CDT, 2 hours 25 minutes earlier.
Area forecast discussion, Oct 7, 3:15 PM CDT, 2 hours 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON MS 315 PM CDT TUE OCT 7 2008 .SHORT TERM...TONIGHT THROUGH THURSDAY...WATER VAPOR IMAGERY/RUC ANALYSIS SHOWS A POTENT SHORTWAVE TROUGH OVER OKLAHOMA THAT IS PROGGED TO MOVE EAST SOUTHEAST AND FORM A CLOSED LOW OVER NORTHEAST MISSISSIPPI WEDNESDAY. THIS CLOSED LOW IS EXPECTED TO CONTINUE SOUTHEAST ACROSS GEORGIA THURSDAY. THE DEVELOPING CLOSED LOW WAS HELPING DRIVE A COLD FRONT THIS AFTERNOON TOWARD OUR CWFA. LATEST SURFACE ANALYSIS PLACED THE COLD FRONT OVER WESTERN ARKANSAS DROPPING SOUTHWEST ACROSS NORTHWEST LOUISIANA. A BAND OF SHOWERS AND THUNDERSTORMS FORMED AHEAD OF THE FRONT OVER CENTRAL LOUISIANA EARLIER THIS AFTERNOON AND HAS SINCE OUTRUN THE COLD FRONT AND HAS MOVED THE ACTIVITY OVER INTO MISSISSIPPI. AHEAD OF THE MAIN CONVECTION THERE WAS A WARM MOIST AIRMASS. SURFACE DEW POINTS WERE IN THE LOWER 70S AND TEMPERATURES WERE IN THE LOWER 80S. RAIN COOLED AIR HAS KNOCKED TEMPERATURES DOWN INTO THE 70S OVER OUR PARISHES AND ARKANSAS COUNTIES. THIS WILL LIMIT POTENTIAL FOR STRONG THUNDERSTORM DEVELOPMENT IN OUR WEST LATE THIS AFTERNOON AND EVENING BEFORE THE FRONT MOVES IN. WL CONTINUE MENTION OF THE POSSIBILITY FOR STRONG TO SEVERE STORMS OVER OUR MISSISSIPPI COUNTIES THIS EVENING. THE COLD FRONT IS EXPECTED TO BE JUST WEST OF THE MISSISSIPPI RIVER AT 00Z AND BE NEAR INTERSTATE 55 BY MIDNIGHT. THE COLD FRONT SHOULD CLEAR MISSISSIPPI BY SUNRISE WEDNESDAY. ALTHOUGH THE BULK OF THE SIGNIFICANT PRECIPITATION WILL BE OVER BY WEDNESDAY MORNING...MOISTURE ASSOCIATED WITH THE CLOSED UPPER LOW THAT WILL MOVE ACROSS NORTHERN MISSISSIPPI WILL RESULT IN PATCHY DRIZZLE IN THE NORTH INTO THE AFTERNOON. CAA IN THE WAKE OF THE FRONT AND THE PROXIMITY OF THE CLOSED LOW WILL RESULT IN A COOLER DAY WEDNESDAY. MAV GUIDANCE TEMPERATURES HAVE COME IN A LITTLE TOO COOL. WL LEAN TOWARD 00Z MAV TEMPS WEDNESDAY WITH HIGHS RANGING FROM THE MID 70S NORTH TO THE UPPER 70S SOUTH. THE CLOSED LOW WILL SHIFT EAST THURSDAY AND RIDGING SURFACE AND ALOFT WILL INCREASE OVER OUR REGION. THIS WILL LEAD TO WARMER AFTERNOON HIGHS BACK ABOVE NORMAL THURSDAY. THE DRY AIRMASS ALONG WITH MOSTLY CLEAR SKIES WILL LEAD TO A COUPLE OF COOL NIGHTS THOUGH. OVERNIGHT LOWS WILL BE BACK INTO THE 50S WEDNESDAY AND THURSDAY NIGHTS. /22/ .LONG TERM...FRIDAY THROUGH TUESDAY...STUCK WITH GUIDANCE AGAIN. THE GFS CONTINUES TO DRY THE AREA OUT...HOPEFULLY THE FORECAST WILL NOT FLIP FLOP. POP VALUES DROPPED FROM 60 PERCENT TO 10 PERCENT FOR THE NORTHWEST PORTIONS OF THE CWA FOR THE UPCOMING WEEKEND. CONSIDERED USING A BLEND AND MAINTAINING LOW CHANCE VALUES JUST IN CASE THE SYSTEM SPEEDS UP. HOWEVER...THE EUROPEAN KEEPS THE AREA DRY AFTER WEDNESDAY. IT HAS BEEN CONSISTENTLY DRY FOR THE PAST FEW RUNS. TOOK RAIN OUT OF THE FORECAST FOR THE REMAINDER OF THE PERIOD. USED A BLEND OF GUIDANCE AND CLIMATOLOGY FOR TEMPS. RAISED HIGHS AND LOWS NEARLY EVERYDAY. A SURFACE HIGH WILL PASS THROUGH THE REGION FRIDAY. BY SATURDAY...AN UPPER LEVEL RIDGE WILL BUILD OVER THE EAST/SOUTHEAST STATES AND HELP KEEP MOISTURE AND RAIN TO THE WEST. THE RIDGE SEEMS TO HOLD THROUGH EARLY NEXT WEEK. RETURN FLOW BY THE WEEKEND WILL WARM THINGS UP...HIGHS MAY APPROACH 90 SUNDAY. BEYOND THE FORECAST PERIOD...THE MODELS NOW SUGGEST THE NEXT COLD FRONT WILL MOVE INTO THE AREA AROUND WEDNESDAY. GUIDANCE SHOWED SOME VERY SMALL RAIN CHANCES...BEING DAY 6 AND 7 OPTED TO KEEP THE AREA DRY. WILL LEAVE THE HWO CLEAR FOR THE EXTENDED. /07/ && .AVIATION...FOR THIS AFTERNOON VFR/MVFR CEILINGS(AROUND 2500 FT) WERE NOTED ACROSS THE REGION AHEAD OF AN APPROACHING COLD FRONT. SOME BRIEF SMALL BREAKS IN CLOUD COVER WERE ALSO NOTED. OCCASIONAL SHOWERS AND THUNDERSTORMS WILL CONTINUE WITH PERIODS OF FREQUENT LIGHTNING AND HEAVY RAINFALL. ISOLATED EPISODES OF DAMAGING THUNDERSTORM WIND GUSTS AND LARGE HAIL WILL BE POSSIBLE IN STRONGER STORMS. EXPECT THE STRONGEST STORMS TO AFFECT KGLH...KGWO...KJAN FOR THIS AFTERNOON...THEN AFFECT NEAR KJAN...KGTR...KMEI AND KHBG SITES FOR TONIGHT. PUT IN WIND GUSTS OF 35G45KT AT TAF SITES WITH THE STRONGER STORMS. EXPECT WIDESPREAD MVFR CEILINGS FOR THE TAF PERIOD ACROSS THE WEST AND WIDESPREAD IFR CEILINGS ACROSS THE EAST HALF. EXPECT THE IFR CEILINGS TO HOLD THROUGH WEDNESDAY MORNING./17/ && .PRELIMINARY POINT TEMPS/POPS... JACKSON 59 76 54 80 / 73 5 0 0 MERIDIAN 61 76 54 81 / 96 22 0 0 VICKSBURG 57 77 52 81 / 51 2 0 0 HATTIESBURG 64 78 53 81 / 82 11 0 0 NATCHEZ 58 77 51 80 / 49 2 0 0 GREENVILLE 59 75 53 83 / 48 4 0 0 GREENWOOD 59 74 53 81 / 69 7 1 0 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...NONE. LA...NONE. AR...NONE. && SHORT TERM:22 LONG TERM: 07 AVIATION: 17
Hazardous weather outlook, Oct 7, 1:40 PM CDT, 4 hours before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 140 PM CDT TUE OCT 7 2008 ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 081745- ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND- MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR- SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES- CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON- NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER- WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH- SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN- LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST- 1244 PM CDT TUE OCT 7 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR . .DAY ONE...TONIGHT AND WEDNESDAY ISOLATED SEVERE TO STRONG STORMS WILL BE POSSIBLE ACROSS THE ARKLAMISS REGION FOR THE REMAINDER OF THIS AFTERNOON THROUGH TONIGHT. THIS WILL BE MAINLY ALONG AND WEST OF INTERSTATE 55 FOR THIS AFTERNOON AS WELL AS ALONG AND EAST OF INTERSTATE 55 FOR TONIGHT. ISOLATED SEVERE STORMS WILL PRODUCE PRODUCE DAMAGING WINDS AND LARGE HAIL. THE ISOLATED STRONG STORMS WILL PRODUCE GUSTY WINDS OF 40 TO 50 MPH AND SMALL HAIL. PERIODS OF HEAVY RAINFALL MAY RESULT IN PONDING WATER ON ROADWAYS AND IN LOW LYING AREAS. THE BEST CHANCE OF STRONG...POSSIBLY SEVERE STORMS WILL OCCUR DURING THE AFTERNOON IN THE WEST HALF AND OVERNIGHT IN THE EAST HALF OF THE ARKLAMISS. A COLD FRONT WILL BE PUSHING INTO THE REGION THIS AFTERNOON AND TONIGHT WITH A DEVELOPING STRONG AREA OF LOW PRESSURE ALOFT. THE COMBINATION OF INSTABILITY...DAY TIME HEATING AND WIND SHEAR WILL CAUSE A LINE OF ISOLATED STRONG TO SEVERE STORMS TO MOVE EAST ACROSS THE REGION. THE FRONT WILL PUSH THROUGH THE WESTERN HALF OF THE AREA FOR THIS AFTERNOON AND WILL MOVE OVER THE EASTERN AREAS FOR TONIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH MONDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS...MAY BE NEEDED FOR THE REMAINDER OF THIS AFTERNOON AND TONIGHT. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. 17
In the hours before
Special weather statement, Oct 7, 1:01 PM CDT, 4 hours 39 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 101 PM CDT TUE OCT 7 2008 MSZ072-071840- MARION MS- 101 PM CDT TUE OCT 7 2008 A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL...AND 40 TO 50 MPH WINDS WAS LOCATED 7 MILES SOUTHWEST OF PICKWICK AT 101 PM CDT...MOVING NORTHEAST AT 14 MPH. VERY HEAVY RAIN AND DANGEROUS LIGHTNING IS ALSO EXPECTED WITH THIS STORM. PEOPLE IN SOUTHERN MARION COUNTY SHOULD MONITOR THIS STORM CLOSELY. DH
Special weather statement, Oct 7, 3:18 PM CDT, 2 hours 22 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 318 PM CDT TUE OCT 7 2008 MSZ054-055-072050- SIMPSON MS-COPIAH MS- 318 PM CDT TUE OCT 7 2008 A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL WAS LOCATED 9 MILES SOUTH OF HOPEWELL AT 318 PM CDT...MOVING NORTHEAST AT 24 MPH. VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE ALSO POSSIBLE WITH THIS STORM. PEOPLE IN EASTERN COPIAH AND NORTHWESTERN SIMPSON COUNTIES SHOULD MONITOR THIS STORM CLOSELY. DHB
Special weather statement, Oct 7, 3:29 PM CDT, 2 hours 11 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 329 PM CDT TUE OCT 7 2008 MSZ026-072100- GRENADA MS- 329 PM CDT TUE OCT 7 2008 A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50 MPH WINDS WAS LOCATED 3 MILES NORTHWEST OF LEFLORE AT 329 PM CDT...MOVING NORTHEAST AT 22 MPH. VERY HEAVY RAIN IS ALSO POSSIBLE WITH THIS STORM. PEOPLE IN WESTERN GRENADA COUNTY SHOULD MONITOR THIS STORM CLOSELY. DHB
Special weather statement, Oct 7, 5:26 PM CDT, 14 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 526 PM CDT TUE OCT 7 2008 MSZ026-072255- GRENADA MS- 526 PM CDT TUE OCT 7 2008 ...STRONG THUNDERSTORM NEAR GRENADA... A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA SIZE HAIL AND WINDS UP TO 45 MPH WAS LOCATED OVER GRENADA AT 526 PM CDT...MOVING NORTHEAST AT 22 MPH. DANGEROUS CLOUD TO GROUND LIGHTNING IS ALSO POSSIBLE WITH THIS STORM. PEOPLE IN EASTERN GRENADA COUNTY SHOULD MONITOR THIS STORM CLOSELY. BYB
The office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 7, 2:05 AM CDT | Severe Thunderstorm Warning | JAN | Noxubee | 25 min |
| Oct 7, 2:16 AM CDT | Severe Thunderstorm Warning | JAN | Lowndes | 59 min |
| Oct 7, 5:51 PM CDT | Tornado Warning | JAN | Grenada | 24 min |
| Oct 7, 12:06 PM CDT | Severe Thunderstorm Warning | JAN | Catahoula, Concordia, Franklin | 39 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.